Psycho-active drugs and the worst Xmas ever!

In order to make the myomectomy surgery more manageable, it was decided by Dr Z that E needed to go on a medication to try and shrink the fibroid.

The best way to shrink the fibroid is to stop the substance promoting its growth. In this case, the female hormone oestrogen needed to be stopped. To do that E essentially put into a chemically induced menopause. And since being in the menopause meant no periods, there was no way she was getting pregnant. So fertility treatment was on hold.

For many years the drug of choice has been a monthly injection which results in menopausal symptoms eg hot flushes. But a new drug had recently been licensed and due to apparent good reports, Dr Z decided to use it. It’s name is Ullipristal (Esyma). It was hoped that this once daily oral drug would shrink down the fibroid to make surgery more manageable.

The side effect profile for the drug was minimal and studies had good benefit. E decided she would try it as monthly Zolodex implant seemed less appealing.

And so began a crazy four months…

E got side effects with the Ullipristal!

For 4 months she was nauseous. She had to use daily anti sickness medications but found the best one through ‘trial and error’. Unfortunately one anti sickness drug called Cyclizine made her feel very anxious and I later found out that it is sometimes called Psycho-zine. Thankfully simple ginger tea also worked for her nausea.

The other side effect was worse– major paranoia and feelings of heightened anxiety.

This was very troubling for E’s family because they had never seen her act that way and thought I was the cause rather than the medication. As this side effect was not listed in the side effect profile, it was difficult to convince them she would get better once the medication stopped.

The paranoia, anxiety, nausea and general stress culminated in a disastrous Xmas break abroad with entire family (her side), her newly pregnant sister (via IVF) and my inebriated sister in a packed and steamy house in France.

The fall out from that holiday took over a year to come to terms with and is still a sore topic for me.

After four horrible months on the Ullipristal, we went for a gynae review with Dr Z and the result was:

Nothing. No effect. Nada.

In fact the fibroid had grown a bit.

So for a further four months, E had the injection treatment. All the horrible side effects from the Ullipristal disappeared and eight months after medical treatment started, E underwent the successful myomectomy.

As a GP but also her partner, I found it difficult to separate my home and work thoughts from the situation and so did her relatives.

Being a doctor but having no control is difficult. Sometimes I wished I was a normal person, but if I was, E would never have gone and seen a Gynaecologist in the first place, because she has put up with the awful menstrual symptoms for years, without any suspicion of a physical cause.

Trouble is fertility treatment will involve more powerful drugs with crazy side effects.

I hope this time round we’re prepared for the crazy times!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s